Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 161, NWS Des Moines, IA

August 22, 2015Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2015, 4:59 PM CDT for Pocahontas County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2015, 4:59 PM CDT (21:59 UTC)
Expired
Aug 22, 2015, 5:19 PM CDT
In force
20 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 2:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WUUS53 KDMX 222159
SVRDMX
IAC151-222230-
/O.NEW.KDMX.SV.W.0161.150822T2159Z-150822T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT SAT AUG 22 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN NORTHWESTERN IOWA...

* UNTIL 530 PM CDT

* AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
  OF POCAHONTAS...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...FONDA...ROLFE...GILMORE CITY...PALMER...PLOVER...
  VARINA AND POCAHONTAS MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
IOWA.

LAT...LON 4269 9492 4291 9456 4291 9445 4272 9444
      4263 9445 4257 9488 4262 9492
TIME...MOT...LOC 2159Z 241DEG 43KT 4269 9473 

HAIL...1.00IN
WIND...60MPH
 
$$

SMALL
2 follow-up statements
480 
WWUS53 KDMX 222213
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT SAT AUG 22 2015

IAC151-222230-
/O.CON.KDMX.SV.W.0161.000000T0000Z-150822T2230Z/
POCAHONTAS IA-
513 PM CDT SAT AUG 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR POCAHONTAS COUNTY...

AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
POCAHONTAS...MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...FONDA...ROLFE...GILMORE CITY...PALMER...PLOVER...VARINA
AND POCAHONTAS MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
IOWA.

LAT...LON 4269 9492 4291 9456 4291 9445 4272 9444
      4263 9445 4257 9488 4262 9492
TIME...MOT...LOC 2212Z 242DEG 38KT 4274 9457 

HAIL...1.00IN
WIND...<50MPH
 
$$

SMALL
757 
WWUS53 KDMX 222219
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT SAT AUG 22 2015

IAC151-222229-
/O.CAN.KDMX.SV.W.0161.000000T0000Z-150822T2230Z/
POCAHONTAS IA-
519 PM CDT SAT AUG 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR POCAHONTAS COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
IOWA.

LAT...LON 4269 9492 4291 9456 4291 9445 4272 9444
      4263 9445 4257 9488 4262 9492
TIME...MOT...LOC 2217Z 241DEG 43KT 4278 9447 

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:02 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 22, 4:02 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SAT AUG 22 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 359 PM CDT SAT AUG 22 2015

LITTLE CHANGE FROM UPDATE REGARDING THE SEVERE WEATHER POTENTIAL
LATER THIS AFTERNOON AND EVENING. TORNADO WATCHES ARE ALREADY IN
PLACE IN ANTICIPATION OF THUNDERSTORM DEVELOPMENT TO THE WEST OF THE
AREA. LATEST MESO-ANALYSIS DATA SHOWING THE 100 MB MLCAPES ARE NOW
UNCAPPED OVER WESTERN IOWA WITH MODEST UPDRAFT DEVELOPMENT NOW
BEGINNING. UPDRAFTS WILL CONTINUE TO INTENSIFY AS THE BETTER
DYNAMICS FROM THE WEST ARRIVE. THE VIGOROUS SHORT WAVE HAS SHIFTED
EAST INTO CENTRAL SOUTH DAKOTA AND WITH ITS QG FORCING SPREADING
EAST INTO NORTHWEST IOWA. THIS SYSTEM HAS AN ASSOCIATED 90 KT UPPER
LEVEL JET AND COMBINED...WILL BRING INCREASING QG FORCING AND UPPER
LEVEL DIVERGENCE ALONG WITH COOLING MID LEVELS THAT WILL ERODE THE
CAP AND FORCE ASCENT. IN ADDITION...INCREASING LOW TO UPPER LEVEL
SHEAR WILL OCCUR DURING THIS TIME SUPPORTING STRONG ORGANIZED
UPDRAFTS SUPPORTIVE OF SUPERCELLS INITIALLY AND BRING AN INCREASING
TORNADO THREAT. THE STORMS SHOULD EVOLVE INTO QLCS LINEAR SYSTEM AS
IT MOVES INTO CENTRAL IOWA. THE SYSTEM SHOULD MAINTAIN AN ATTENDANT
TORNADO THREAT WITH ESRH VALUES AT 200-300 M2/S2 AND 0-3 KM LINE
NORMAL SHEAR NEAR 30KTS. DAMAGING WINDS TO 70 MPH WILL ALSO BE
POSSIBLE ALONG WITH LARGE HAIL. TIMING WISE...EXPECT THUNDERSTORMS
TO DEVELOP OVER WESTERN IOWA ROUGHLY 4-5 PM THEN SPREAD EASTWARD
THROUGH THE EVENING AND REACHING DSM METRO IN THE 7-9 PM TIME WINDOW
THEN TOWARDS THE EAST 9 PM-MIDNIGHT.

LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT OVER THE WESTERN FORECAST
AREA. PWAT VALUES INCREASING TO NEAR 1.8 INCHES ALONG WITH INITIAL
STORM MOTIONS AT AROUND 20KTS AND GOOD MOISTURE TRANSPORT WILL LEAD
TO THE HEAVY RAIN THREAT. AT THIS TIME...EXPECT THE THREAT TO BE
ISOLATED AND HAVE NOT OPTED FOR A FLASH FLOOD WATCH AT THIS TIME.
STORMS ARE EXPECTED TO BECOME MORE PROGRESSIVE THIS EVENING AND WILL
LESSEN THE HEAVY RAIN THREAT. REGARDLESS...STORMS SHOULD BE
EFFICIENT RAIN PRODUCERS.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 359 PM CDT SAT AUG 22 2015

A STRONG COLD FRONT ASSOCIATED WITH THE SYSTEM DISCUSSED IN THE
SHORT TERM DISCUSSION WILL BE RAPIDLY PUSHING EAST OF THE FORECAST
AREA DURING EARLY TO MID MORNING HOURS. THE REST OF THE DAY WILL
SEE PRETTY WINDY CONDITIONS AND MUCH COOLER TEMPS AS HIGHS ONLY
EXPECTED IN THE UPPER 60S NORTH TO BARELY MID 70S SOUTH. NORTHWEST
WIND 20 TO 30 MPH WILL BE COMMON WITH STRONGEST WINDS NORTH.

UPPER LEVEL RIDGING DEVELOPS OVER THE ROCKIES THROUGH MID-WEEK WITH
A STRONG UPPER LOW OVER THE GREAT LAKES REGION KEEPING THE REGION IN
NORTHWEST FLOW.  CONSEQUENTLY DAYTIME HIGHS THROUGH WEDNESDAY WILL
BE GENERALLY IN THE 70S WITH LOWER 80S POSSIBLE WEDNESDAY SOUTHWEST.

FROM THURSDAY THROUGH THE REMAINDER OF THE LONG TERM FORECAST PERIOD
MODELS AGREE ON THE GENERAL WEAKENING OF THE RIDGE OVER THE ROCKIES
AS NUMEROUS SHORTWAVES TOP THE RIDGE AND AFFECT CENTRAL IOWA.
HOWEVER...TIMING AND LOCATION AS WELL AS INTENSITY OF THESE
SHORTWAVES REMAIN DIFFICULT AND MODELS ARE REALLY ALL OVER THE PLACE
WITH THE RESOLUTION OF THESE WAVES.  THE EURO IS GENERALLY DEEPER
WITH THE WAVE THROUGH EARLY SATURDAY THEN FOR LATER SATURDAY INTO
SUNDAY THE GFS HAS THE DEEPER TROUGH.  UNTIL THERE IS BETTER
RESOLUTION I KEPT THE GENERAL SLIGHT CHANCE/CHANCE POPS GOING DURING
THIS PERIOD.  TEMPS WILL BE WARMING UP TO NORMAL OR SLIGHTLY ABOVE
NORMAL FOR LATE AUGUST.

&&

.AVIATION...22/18Z
ISSUED AT 108 PM CDT SAT AUG 22 2015

AVIATION CONCERNS WILL REVOLVE AROUND THUNDERSTORM CHANCES THROUGH
THE EVENING THEN GUSTY WINDS ON SUNDAY. LOCAL MVFR THROUGH THE
AFTERNOON THEN EXPECT THUNDERSTORMS TO DEVELOP OVER WRN IA AFT
21Z. STRONG THUNDERSTORM WIND GUSTS FROM THE WEST APPROACHING 50
KTS MAY OCCUR. EXPECT MVFR CIGS WITH THUNDERSTORMS POSSIBLE
DROPPING TO IFR IN LOCATIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DONAVON
LONG TERM...FAB
AVIATION...DONAVON
Hazardous weather outlook, Aug 22, 4:22 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT SAT AUG 22 2015

IAZ027-028-038-039-050-062-075-085-086-095>097-232130-
BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-MAHASKA-MONROE-
WAPELLO-WAYNE-APPANOOSE-DAVIS-
422 PM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING
INTO THE OVERNIGHT HOURS. DAMAGING WIND AND LARGE HAIL WILL BE THE
MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE THROUGH THE EVENING. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF NON SEVERE THUNDERSTORMS MAINLY THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074-
081>084-092>094-232130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-
UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
422 PM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THROUGH
MIDNIGHT. DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS. TORNADOES
WILL ALSO BE POSSIBLE ACROSS THE WEST INTO CENTRAL
IOWA...ESPECIALLY THROUGH MID EVENING. LOCALLY HEAVY RAINFALL IS
ALSO LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES IS LIKELY AND MAY
PRODUCE STREET FLOODING.  FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF NON SEVERE THUNDERSTORMS MAINLY THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

FAB

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.